Iowa, 2013Tornadoes and Hail in Iowa, October 4, 2013
October 4, 2013 · NWS FSD · 15 events in 5 counties and zones
Thunderstorms produced eleven tornadoes, several of them causing damage, which tracked wholly or partly in northwest Iowa during the afternoon and early evening of October 4th. There were also two reports of large hail and one report of non tornadic damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.6 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced eleven tornadoes, several of them causing damage, which tracked wholly or partly in northwest Iowa during the afternoon and early evening of October 4th. There were also two reports of large hail and one report of non tornadic damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 4, 1:50 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Oct 4, 1:50 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT FRI OCT 4 2013
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 247 PM CDT FRI OCT 4 2013
MAIN CONCERNS CENTER AROUND SEVERE POTENTIAL THIS EVENING THEN SOME
CHANGES FOR TONIGHT INTO SATURDAY. THE FIRST FOCUS WILL BE THE
SEVERE THREAT WHICH AT THIS TIME LOOKS PRETTY MUCH CONFINED TO AREAS
ALONG AND SOUTH OF A VERMILLION TO SPENCER IOWA LINE. AN ENVIRONMENT
VERY SUPPORTIVE OF SEVERE WEATHER CONTINUES TO BECOME MORE ORGANIZED
OVER NEBRASKA THIS AFTERNOON. TWO FRONTS ARE IN PLACE...ONE JUST
SNEAKING INTO PARTS OF NORTHWEST IOWA AND ANOTHER NEAR INTERSTATE 80
IN NEBRASKA. THE SOUTHERN BOUNDARY HOLDS THE MOST POTENTIAL FOR
SEVERE THUNDERSTORM PRODUCTION AND PRODUCING TORNADOES BUT IT WILL
CONTINUE TO LIFT NORTHWARD THROUGH THE AFTERNOON...POSSIBLY
CREEPING INTO THE FAR SOUTHERN CWA. WITH SURFACE TO 1KM BULK SHEAR
VALUES ABOUT 25 KNOTS AND DEEPER LAYER SHEAR CLOSER TO 50 KNOTS.
WITH THE DEEPENING LOW PRESSURE SHIFTING NORTH THROUGH THE EVENING
THIS SHOULD SET UP A WINDOW OF POTENTIAL FROM ABOUT 5 TO 10 PM WHERE
SEVERE STORMS WILL BE POSSIBLE. OTHERWISE INCREASED LOWS A BIT AS
THE LOW WRAPS UP FARTHER TO THE WEST AND SOUTHERLY FLOW REMAINS IN
PLACE.
WITH THE LOW PRESSURE FARTHER WEST TEMPERATURES WILL BE JUST A TOUCH
HIGHER BUT THE BIG DIFFERENCE WILL BE LESS WIND OVER MOST OF THE
AREA AND A SLOWER EASTWARD PROGRESSION OF THE DEFORMATION BAND.
ALSO...JUST HAVE A CHANCE FOR SNOW IN THE FAR WEST DURING THE
MORNING AS MOST SOUNDINGS ARE NOT SUPPORTIVE OF SNOWFALL. DO EXPECT
MOST LOCATIONS TOMORROW TO GET A LITTLE RAIN WITH THE FAR EASTERN
CWA POSSIBLY DRY UNTIL MID AFTERNOON.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 247 PM CDT FRI OCT 4 2013
ALL GUIDANCE SINCE LAST NIGHT HAS BEEN POINTING TO A LATER EXIT OF
THIS SYSTEM THAN WE HAD BEEN CARRYING BEFORE AS THE UPPER LOW COMES
UP INTO OUR AREA THEN BEGINS TO EXIT SLOWLY TO THE EAST SOUTHEAST.
THIS MEANS CLOUDS AND RAIN HANGING AROUND MOST OF SATURDAY
NIGHT...THEN SLOW ENDING OF THE RAIN AND DECREASING CLOUDS FOR
SUNDAY. EVEN GOING WITH A CONSENSUS IS QUITE A SLOWDOWN FROM
YESTERDAY...THOUGH MUCH OF THIS WAS WELL TAKEN CARE OF ON THE NIGHT
FORECAST. THE UPPER LOW ITSELF WILL KEEP MID LEVEL SUPPORT FOR LIGHT
RAIN GOING A WHILE...AND THE SC CLOUD DECK SPREADING OVER THE AREA
LOOKS PRETTY SOLID. THE GFS AND GEM ARE EVEN SLOWER THAN THE NAM...
AMD THOUGH A COMPROMISE MIGHT STILL BE A TAD FAST...THAT SEEMS THE
BEST WAY TO GO GIVEN THE VERY DEFINITE CLEARING TAKING PLACE BY
SUNDAY EVENING. MONDAY SHOULD THEN BE A SUNNY DAY OVER THE AREA.
TEMPERATURES OF COURSE WILL BE ON THE COOL SIDE STILL...BUT THE
SLOWER MOVEMENT OF THE SYSTEM WILL PUT THE CLAMPS ON ANY THOUGHT OF
A FROSTY NIGHT WE MIGHT HAVE HAD FOR LATE SATURDAY NIGHT. HIGH
TEMPERATURES SUNDAY SHOULD BE ABOUT THE SAME AS FOR SATURDAY IN OUR
FAR EAST...WHILE A LITTLE RECOVERY IS EXPECTED TO THE WEST AS CLOUDS
START TO DECREASE FROM THAT DIRECTION. A LITTLE WARMING IS EXPECTED
TO AGAIN PREVENT A FROST/FREEZE SUNDAY NIGHT...THEN MONDAY WILL SEE
NICE WARMING TO THE MID TO UPPER 60S WITH A RELATIVELY LIGHT BREEZE.
TUESDAY THROUGH THURSDAY LOOK DRY AND MILD WITH RIDGING
STRENGTHENING OVER THE PLAINS...AS MAJOR TROUGH BEGINS TO FIG NEAR
THE PACIFIC COAST. THE DRY PART OF THIS REGIME EXTENDS OVER ALL
LEVELS...SO SKIES SHOULD BE PRETTY CLEAR. FRIDAY LOOKS CONTINUED
MILD...BUT WILL GO WITH THE EXTENDED GUIDANCE ON INCLUDING A CHANCE
OF SHOWERS OR STORMS...AS ABOVE MENTIONED TROUGH PROGRESSES SLOWLY
CLOSER.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 636 AM CDT FRI OCT 4 2013
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE FIRST
FEW HOURS OF THE TAF PERIOD BUT WILL GRADUALLY DIMINISH BY MID
MORNING. THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP BY LATE
AFTERNOON WITH SOME STRONG TO SEVERE STORMS POSSIBLE MAINLY IN FAR
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND FAR
SOUTHERN MINNESOTA. STRONG WIND SQUALLS AND HAIL ARE POSSIBLE WITH
THE STRONGEST STORMS...WITH AN ISOLATED TORNADO THREAT. OCCASIONAL
RAIN WILL ALSO BE POSSIBLE ELSEWHERE. ADDITIONALLY...LOW
CLOUDS...FOG AND DRIZZLE ACROSS MUCH OF THE AREA THIS MORNING AND
WILL LIFT SLIGHTLY THROUGH LATE MORNING. MVFR TO IFR CEILINGS AND
VISIBILITY WILL ALSO BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL TRANSITION TO OCCASIONAL RAIN OVERNIGHT...WHILE
STRONG NORTHERLY WINDS DEVELOP ON THE BACK SIDE OF THE LOW IN SOUTH
CENTRAL SOUTH DAKOTA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...
AVIATION...
Hazardous weather outlook, Oct 4, 9:42 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI OCT 04 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI OCT 04 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH EARLY AFTERNOON...ALTHOUGH NONE ARE EXPECTED TO BE
SEVERE.
AFTER ABOUT 400 PM CDT SCATTERED SUPERCELLS ARE EXPECTED TO
DEVELOP SOUTH OF A VERMILLION TO JACKSON MINNESOTA LINE. SOUTH OF
THIS LINE HAIL TO THE SIZE OF TENNIS BALLS...WIND GUSTS TO 70 MPH
AND TORNADOES WILLA LL BE POSSIBLE. THERE WILL ALSO BE THE
POTENTIAL FOR A STRONG TORNADO SOUTH OF AN ELK POINT TO SPENCER
IOWA LINE...ESPECIALLY FROM 500 PM CDT TO 800 PM CDT. THE THREAT
FOR SEVERE WEATHER SHOULD QUICKLY DECREASE AFTER 800 PM CDT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST WINDS COULD GUST TO AROUND 35 MPH IN SOUTH CENTRAL
SOUTH DAKOTA ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT...ESPECIALLY
IN
NORTHWEST IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Oct 4, 5:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM FUNNEL CLOUD 5 SE CONCORD 42.33N 96.92W
10/04/2013 DIXON NE TRAINED SPOTTER
&&
TRMLocal storm report, Oct 4, 5:05 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TORNADO 5 NNW EMERSON 42.34N 96.77W
10/04/2013 DIXON NE TRAINED SPOTTER
MULTI-VORTEX TORNADO TRACKING NORTH
&&
TRMLocal storm report, Oct 4, 5:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TORNADO 5 NNW EMERSON 42.34N 96.77W
10/04/2013 DIXON NE TRAINED SPOTTER
1/2 MILE WIDE TORNADO
&&
TRMEvent by event
12 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Woodbury
- When
- October 4, 5:13 PM CST to 5:47 PM CST
- Where
- Woodbury County, 2.89 mi WSW of Sloan to 0.47 mi SSE of Bronson
- Rating
- EF2
- Path length
- 14.38 mi
- Path width
- 264 yd
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.215, -96.283
A tornado, crossing into Woodbury County from Monona County Iowa, severely damaged at least two houses, collapsing two walls and blowing the roof off one of the houses. The tornado also destroyed or damaged numerous farm outbuildings and storage buildings, including several structures at a hog farm, and a large metal storage building. The tornado also destroyed open air buildings at a dairy farm. The tornado blew down power lines and poles, and caused considerable tree damage, including trees snapped off at their trunks. Corn crops were flattened in a few areas.
Tornado, Woodbury
- When
- October 4, 5:17 PM CST to 5:20 PM CST
- Where
- Woodbury County, 1.82 mi WSW of Sloan to 1.28 mi WNW of Sloan
- Rating
- EF1
- Path length
- 1.17 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.221, -96.263
A tornado destroyed or damaged outbuildings on a farm, and caused tree damage, including large branches blown down.
Tornado, Woodbury
- When
- October 4, 5:35 PM CST to 6:10 PM CST
- Where
- Woodbury County, 1.92 mi SW of Climbing Hill to 4.62 mi E of Pierson
- Rating
- EF4
- Path length
- 22.66 mi
- Path width
- 2,600 yd
- Continued into
- Cherokee, Ia (FSD)
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.332, -96.109
A tornado severely damaged or destroyed about 10 houses, collapsing most walls on a few of the houses, tearing most of the roofs off other houses, and shifting what was left of some houses off their foundations. The tornado caused significant damage to roofs, windows, and siding of additional houses. Numerous farm outbuildings, storage buildings, and a few silos were destroyed or severely damaged. The tornado also destroyed or damaged several pieces of farm equipment, caused significant tree damage, including numerous trunks snapped or uprooted and other trees stripped, and blew down power poles and lines. The tornado then crossed into Cherokee County.
Tornado, Plymouth
- When
- October 4, 5:41 PM CST to 5:45 PM CST
- Where
- Plymouth County, 3.39 mi SSW of Millnerville to 1.69 mi S of Millnerville
- Rating
- EF0
- Path length
- 1.72 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.633, -96.519
A tornado crossed the Big Sioux River into Plymouth County from Union County in South Dakota. The tornado caused no reported damage in Plymouth County before dissipating.
Hail, Woodbury
- When
- October 4, 5:44 PM CST
- Where
- Woodbury County, 2.15 mi WSW of Moville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -96.110
Tornado, Plymouth
- When
- October 4, 5:50 PM CST to 5:52 PM CST
- Where
- Plymouth County, 2.79 mi E of Millnerville to 3.52 mi E of Millnerville
- Rating
- EF1
- Path length
- 1.11 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.676, -96.445
A tornado caused tree damage, including several trees snapped off at the trunks.
Tornado, Plymouth
- When
- October 4, 5:55 PM CST to 5:56 PM CST
- Where
- Plymouth County, 0.97 mi ESE of Adaville to 1.91 mi ENE of Adaville
- Rating
- EF0
- Path length
- 1.28 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.746, -96.382
A brief tornado caused tree damage, including branches blown down.
Hail, Plymouth
- When
- October 4, 6:09 PM CST
- Where
- Plymouth County, 5.6 mi E of Kingsley
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.580, -95.860
Tornado, Cherokee
- When
- October 4, 6:10 PM CST to 6:17 PM CST
- Where
- Cherokee County, 3.64 mi W of Washta to 2.3 mi WNW of Washta
- Rating
- EF1
- Path length
- 2.04 mi
- Path width
- 1,300 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.561, -95.790
A tornado, crossing into Chrerokee County from Woodbury County, damaged power poles, power lines, and trees.
Thunderstorm Wind, Cherokee
- When
- October 4, 6:28 PM CST
- Where
- Cherokee County, 0.51 mi W of Quimby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.630, -95.640
Thunderstorm winds caused tree damage, including large branches blown down.
Tornado, Cherokee
- When
- October 4, 6:41 PM CST to 6:43 PM CST
- Where
- Cherokee County, 4.02 mi N of Quimby to 3.96 mi SE of Mary Hill
- Rating
- EF0
- Path length
- 0.55 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.688, -95.622
A brief tornado caused no reported damage.
Tornado, Cherokee
- When
- October 4, 6:46 PM CST to 6:47 PM CST
- Where
- Cherokee County, 2.23 mi WSW of Cherokee Muni Arpt to 1.92 mi WSW of Cherokee Muni Arpt
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.717, -95.590
A brief tornado caused no reported damage.
Tornado, Cherokee
- When
- October 4, 7:18 PM CST to 7:19 PM CST
- Where
- Cherokee County, 7.15 mi ESE of Larrabee to 7.26 mi ESE of Larrabee
- Rating
- EF0
- Path length
- 0.34 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.836, -95.397
A brief tornado caused no reported damage.
Tornado, Buena Vista
- When
- October 4, 7:33 PM CST to 7:42 PM CST
- Where
- Buena Vista County, 0.8 mi ENE of Hanover to 0.41 mi SSE of Alta
- Rating
- EF1
- Path length
- 5.45 mi
- Path width
- 200 yd
- Property damage
- $1.2 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.603, -95.365
A tornado destroyed a garage and damaged several other buildings and farm equipment on a farm, and damaged trees and power lines. The tornado also damaged a metal building system. The tornado also severely damaged the roof and air conditioning units at a school near Alta, and destroyed bleachers at the school.
Tornado, Clay
- When
- October 4, 7:47 PM CST to 7:48 PM CST
- Where
- Clay County, 0.84 mi NE of Maclay to 1.55 mi NE of Maclay
- Rating
- EF0
- Path length
- 0.71 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.978, -95.057
A brief tornado caused tree damage, including large branches blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, October 4, 201317 injured · EF4 · 8 events
- Tornadoes in Nebraska, October 4, 2013$500,000 · EF2 · 3 events
- Blizzard and Heavy Snow in North Dakota, October 4 to 5, 2013$8.0 million · 10 events
- Tornadoes in South Dakota, October 4, 2013$450,000 · EF1 · 2 events
- Tornado and Hail in Iowa, October 4, 2013EF2 · 4 events
- Hail and Damaging Winds in Iowa, October 4, 2013$326,000 · 1.75 in hail · 12 events
- Lightning Strike in Minnesota, October 4 to 5, 2013$149,000 · 1 event
- Flash Flooding and Flood in Minnesota, October 4 to 5, 2013$35,000 · 10 events
- Hail and Damaging Winds in Iowa, October 4, 2013$35,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Oklahoma, October 4, 2013$20,000 · 1 in hail · 7 events
- Wildfire and High Wind in California, October 4, 2013$15,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Kansas, October 4, 20131 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476180, 476181, 476100, 475789, 476163, 476081, 476083, 476164, 476118, 476165, 476157, 476158, 476159, 476160, 476161.